To not take this medication?
wingsnthat · 09/05/2021 22:47
I was diagnosed with seb derm on my scalp recently. It’s essentially a chronic form of eczema, but more oily as opposed to dry. Eg I tend to get a breakout/rash on my scalp vs dandruff.
My dermatologist prescribed a highly potent steroid scalp lotion. It has side effects such as skin thinning and high risk of dependency. Therefore it can only be used occasionally, but as my condition is chronic I am finding it difficult to figure out when is a “worthy” time to use it or not. As soon as I stop using it, my rash reappears, so it’s only a temporary fix.
AIBU to just not use the steroid lotion? I just think it’s a slippery slope, as I don’t want to run the risk of steroid addiction? Any seb derm advice appreciated too!
wingsnthat · 09/05/2021 23:10
Well the steroid lotion is to help manage the symptoms, as there’s no cure to this condition. The issue is that my symptoms are permanent, but the steroid lotion cannot be used on a long term basis as it has side effects. Therefore it feels like a slippery slope to use it? The more I use it, the more I’ll run the risk of side effects.
TheSandgroper · 09/05/2021 23:16
There might not be a cure but there is often prevention
This may be helpful as a start.
KittytheHare · 09/05/2021 23:18
Did you not discuss this with your dermatologist? I have never heard of steroid dependency - are you sure this is a side effect? The only long term effect I've heard of is possible thinning of the skin over a long period of usage.
Could you get a more definitive answer from your dermatologist as to how sparingly you should use it? That way, perhaps you could ration it out.
wingsnthat · 09/05/2021 23:18
Oh sorry for being unclear - I have been using the steroid lotion!
My symptoms resume as soon as I stop which is why I think I should stop using it. It’s a question of risking long term side effects for a very short term fix - if you’re familiar with seb derm and corticosteroids, you’d understand my hesitation
They’ve given me several boxes of it so I probably have about a year’s supply.
wingsnthat · 09/05/2021 23:20
@KittytheHare yes corticosteroid addiction is a thing unfortunately - it’s more prevalent for chronic conditions like mine.
Essentially the body gets too used to it to the point where there’s a worse reaction when you don’t use it, and then you need something stronger to overcome the withdrawal flare up
Piemam · 09/05/2021 23:32
If it is getting the seb derm to a place where it can be managed, reassess what you use once you get to that point. For me, a trigger is foaming agents in shampoos (think SLS and the like) so finding one that keeps your scalp relatively calm is key. Then look at what else you can change- products etc. I use a shampoo bar and keep hair short so no product on it.
ANP2020 · 09/05/2021 23:38
Your supposed to gradually step down doses to withdraw, eg every other day for a week, the three times a week then twice a week etc so your skin gets weaned off it and doesn’t just flare straight back up.
I would use it as it’s been advised to. It may just help your symptoms become more controlled and stay like that after weaning off.
wingsnthat · 09/05/2021 23:39
Again, forgot to add, that overall my condition is mild? Therefore my flare ups aren’t that bad, and I have only been dealing with this for a few months out of my entire life. I’m not sure what has been the sudden recent trigger.
I don’t really need the steroid lotion as it’s manageable without it. Just wish my scalp was normal again !
Gothichouse40 · 10/05/2021 03:28
I know nothing about tbe condition, but I'd be inclined to try seeing a homeopath, especially if you are not happy with the only treatment available. If it doesn't work you have lost nothing except cost of appointment and treatment. Perhaps ask doctor about this.
mustlovegin · 10/05/2021 07:04
You've been given a hard time OP
I don't know much about eczema itself. But I'd explore TheSandgroper's suggestions and try to see if there's something systemic that has suddenly caused this e.g.
.allergy to a new food or product, or food that you have started to consume too much
.get a full blood panel done to see if anything is out of whack (blood sugar, etc)
I hope you can resolve it soon
Flowers500 · 10/05/2021 09:07
What would you ask an (actually qualified) doctor about seeing a quack? And presumably OP already has plenty of water.
tiredteacher100 · 10/05/2021 09:55
I struggle with something like this and use the scalp lotion. I try to use it as little as possible though. I've tried all sorts, medicated shampoo, apple cider vinegar etc. I can just about keep on top of it by using Balmonds scalp oil overnight, and sporadic steroid lotion when needed.
Palavah · 10/05/2021 10:21
I can't comment on seb derm, but for eczema my dermatologist told me that underuse of steroids is a bigger problem - people don't really get it under control properly because GPs/pharmacists have to give so many warnings about using steroids sparingly. So the eczema persists and causes long term skin damage itself plus discomfort etc.
If your derm has advised you to use this lotion when needed to get the flare-ups under control, then you should be fine to use it in that way?it sounds as though you might be stopping using it too soon if youre getting a flare up as soon as you stop?
I agree it's helpful to identify what your triggers are and avoid those. Did the derm advise what to use on your hair in between/on an ongoing basis?
To comment on this thread you need to create a Mumsnet account.